Why Do Migraines Cause Nausea?

Filed Under Nausea Articles | 1 comment 
2012
Apr 17

Migraines can be extremely difficult to deal with. While many who people suffer from tension headaches are able to treat them with over-the-counter medications, these medications often do not work for people who suffer from migraines. In addition, migraines tend to cause nausea and/or vomiting, which can make them more than just painful; they can be debilitating.

To understand the relationship between nausea and migraines, it is important to understand something about what migraine headaches are and what causes them. A migraine will typically present itself as an intense pain on one or both sides of the head. Often, it is in the front of the head around one eye or one ear. The causes of migraines are not as clear as the causes of tension headaches. Some theories suggest that migraines are caused by a problem with the flow of blood in the brain. Others claim that migraines are caused by chemical changes in the brain that affect blood vessels. Migraines tend to affect people that have a family history of having migraines, and who are between 15 and 55 years of age. Migraines often become less severe as a person gets older. In addition to nausea, migraines may affect a person’s vision, creating blind spots or temporary vision loss. Migraines also tend to lead to fatigue, dizziness, loss of appetite, abdominal pain, and sensory sensitivity. In some rare cases, migraines are accompanied by fever.

Researchers don’t know exactly why migraines cause nausea. There is some research that suggests that the same changes in the brain that cause the migraines actually cause the nausea and other symptoms of migraines, rather than the nausea being caused by the migraines themselves. Others suggest that the intensity of the migraine pain causes the nausea. The anxiety and distress caused by migraine pain causes acids to build up in the stomach, leading to nausea. However, much more research is needed on this topic.

If you have a headache that is accompanied by nausea, you should probably contact your health care provider to see if you are having migraine headaches. She may be able to help diagnose and treat your migraines.


  • Jennrae66@gmail.com

    The only relief I’ve ever gotten from the nausea & vomiting of migraines, is from the drug ondansetron (Zofran, in Canada). It’s an anti-emetic usually reserved for the nausea of chemotherapy, and at $18 a pill, relief doesn’t come cheap. Still, when a migraine strikes, I’d happily pay just about anything to stop the nausea, which is debilitating, and which often prevents migraine sufferers from being able to take (or keep down) other medications. I’m a family doctor in addition to being a migraine sufferer, and I now prescribe this more frequently for the nausea of migraines.